Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 3, 2004, 2:30 PM EDT for Volusia County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2004, 2:30 PM EDT (18:30 UTC)
- Expired
- Jun 3, 2004, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 125 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS52 KMLB 031830 SVRMLB FLC127-031915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 229 PM EDT THU JUN 3 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VOLUSIA COUNTY IN EAST CENTRAL FLORIDA * UNTIL 315 PM EDT * AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DAYTONA BEACH INTL SPEEDWAY...OR ABOUT 4 MILES SOUTHWEST OF DAYTONA BEACH...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DAYTONA BEACH AT 235 PM EDT NEAR PORT ORANGE AT 240 PM EDT NEAR WILBUR BY THE SEA AT 300 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 2928 8117 2910 8118 2903 8069 2930 8067 $$ PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:28 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 3, 2:28 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EDT THU JUN 3 2004 .DISCUSSION... ...STORMY START TO THE WEEKEND EXPECTED...STRONG TO SEVERE STORMS POSSIBLE... CURRENT-TONIGHT...ACTIVE CONVECTION SIMILAR TO WEDS COVERAGE ACROSS THE NRN HALF CWA...THOUGH A BIT WEAKER IN OVERALL INTENSITY ATTM. NEVERTHELESS...NUMEROUS BDRYS EXIST OVER ECFL WITH COLLISIONS IMMINENT FROM LATE AFTERNOON INTO EARLY EVENING...WHICH ARE LIKELY TO RESULT IN PULSE TYPE STRONG TO MARGINALLY SEVERE STORMS. FARTHER SOUTH OVER THE TRASURE COAST COS...LAKE/SEA BREEZE INTERACTION WILL BE WELL INLAND AWAY FROM POPULATED AREAS...EXCEPT FOR THE CITY OF OKEECHOBEE AND DEARTH OF STEERING FLOW SHOULD KEEP COASTAL AREAS RAIN FREE THIS EVENING. FRI-SAT...A SERIES OF MID/UPR LVL SHORTWAVES AND ASSOCIATED VORTCITY MAXIMA WILL TRACK ACROSS THE NE GULF COAST/NRN FL PENINSULA AS STRONGER UPPER LEVEL S/W ENERGY WILL TRACK ACROSS THE TN VALLEY INTO THE NE US REINFORCING THE L/W EAST COAST TROUGH. FRI...NEXT STRONG IMPULSE AND VORT LOBE WILL MOVE ACROSS NE FL FRI AFTN AS SFC LOW TRACKS ACROSS N GA. ETA/GFS SHOWS MID LVL TEMPS COOLING TO -9/-10 DEGS C AT 500 MBS AT 18Z ON FRI ACROSS NRN ZONES. ETA FCSTS 18Z BEST LIS FROM -4 TO -6 WITH CAPES FROM 2500-3000 J/KG IN THE AFTN. EXPECT TWO MAIN CONVECTIVE AREAS -- ONE ACROSS FAR NRN ZONES WHICH MAY GET AN EARLY START SIMILIAR TO RECENT DAYS -- AND THE SECOND AREA SHOULD CONCENTRATE ALONG THE EAST COAST SEA BREEZE AS IT MOVES INLAND TO OKEECHOBEE COUNTY NNE TO BREVARD COUNTY IN THE MID TO LATE AFTN. DAMAGING WINDS AND LARGE HAIL LOOK TO BE THE PRIMARY THREATS...THOUGH ETA SHOWS LOW LVL HELICITY MAXIMIZED ACROSS NRN/CENTRAL CSTL SECTIONS IN THE AFTN WITH THE E COAST SEA BRZ. HWO OTLK FOR FRI MAY NEED VERY LOW TORNADO THREAT FOR THIS AREA. FRI NGT...HAVE TRENDED POPS HIGHER WITH ETA/GFS SHOWING VORT LOBE MAKING ITS WAY DOWN THROUGH CENTRAL SECTIONS THROUGH MIDNIGHT WHICH MAY KEEP EVENING ACTIVITY GOING PAST SUNSET...THOUGH IT SHOULD MOVE OFF THE COAST BY MIDNIGHT. BEST CHANCE FOR LINGERING SHOWER ACTIVITY ACROSS NRN ZONES IN PREFRONTAL MOISTURE POOL PAST MIDNIGHT. SAT...HIGH RAIN CHANCES AGAIN EXPECTED SAT AFTN WITH CONTINUED SSW/SW FLOW IN THE LOW LVLS AND WEAK VORT LOBE ACROSS THE AREA. DEEP LAYER MOISTURE REMAINS HIGH WITH PWATS NEAR 1.8 INCHES. EXPECT EAST COAST SEA BRZ TO DEVELOP ALONG THE COASTAL COUNTIES IN THE AFTN LEADING TO SOME STRONG STORMS. ETA CONTINUES TO FORECAST FAVORABLE LIFT IN THE MID LVLS WITH RR QUAD OF 250 MB JET STREAK ACROSS CENTRAL FL. SUN-TUE...RIDGE AXIS LIFTS SLOWLY NORTH TO CENTRAL FL WITH SE FLOW FLOW ALLOWING SLIGHLY LOWER RAIN CHANCES AND DAILY AFTN CONVECTION TRANSITIONING MAINLY INTO THE INTERIOR BY MID WEEK. SE FLOW WILL ALSO ALLOW SLGT CHANCE FOR LATE NIGHT/EARLY MORNING CSTL SHOWERS ACROSS S CSTL SECTIONS BY TUE MORNING. WED-THU...DEEP LAYER SE/SSE FLOW AND SUFFICIENT MOISTURE PRESENT FOR CONTINUED SCATTERED AFTN TSTMS. MAY NEED TO LOWER FAR S CSTL SECTIONS RAIN CHANCES DEPENDING ON HOW FAR E CST BRZ CAN PUSH INLAND BEFORE CONVECTION DEVELOPS. WILL LEAVE POPS IN 30-40 RANGE THERE FOR NOW. && .MARINE...MAIN CONCERN THE NEXT TWO AFTNS AND EVENING WILL BE STRONG THUNDERSTORMS MOVING ACROSS THE INTRACOASTAL TWD THE NEARSHORE WATERS. STORMS WITH GUSTY WINDS...POSSIBLE HAIL AND FREQUENT LIGHTNING WILL BE THE MAIN HAZARD FOR BOATERS. S/SW WINDS (TO 10-15 KNOTS AT TIMES) WILL BECOME SE BY EARLY NEXT WEEK. SEAS 2-4 FT. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 89 71 87 / 30 60 40 50 MCO 73 91 72 89 / 20 60 40 50 MLB 72 89 72 87 / 30 60 40 50 VRB 72 88 72 87 / 30 60 40 50 && .MLB WATCHES/WARNINGS/ADVISORIES...SEVERE TSTM WATCH FOR NORTHERN LAKE/VOLUSIA COUNTIES UNTIL 500 PM. && SHORT TERM...CRISTALDI LONG TERM...VOLKMER
Hazardous weather outlook, Jun 3, 12:15 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1215 PM EDT THU JUN 3 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 032100- BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM- 1215 PM EDT THU JUN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT... ...SEVERE THUNDERSTORM WATCH FOR NORTHERN LAKE AND VOLUSIA COUNTIES UNTIL 500 PM... ...THUNDERSTORM IMPACT... THE PRESENCE OF SUFFICIENT MOISTURE AND INSTABILITY WILL ALLOW SCATTERED SHOWERS AND LIGHTNING STORMS TO DEVELOP THIS AFTERNOON ALONG THE LOCAL SEA BREEZE BOUNDARIES AS THEY MOVE FROM THE COAST INTO THE INTERIOR...AND NEAR SOME OF THE LARGER INTERIOR LAKES. A COLLISION OF SEA BREEZE BOUNDARIES IS EXPECTED DURING THE MID TO LATE AFTERNOON FROM INTERIOR VOLUSIA COUNTY...TO BETWEEN ORLANDO AND THE EAST COAST...AND SOUTH TO NEAR LAKE OKEECHOBEE. AS THE BOUNDARIES INTERACT...STORM COVERAGE AND INTENSITY WILL LIKELY INCREASE AND A FEW SEVERE THUNDERSTORMS MAY RESULT. ISOLATED STORMS TODAY WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING...WITH A VERY SMALL RISK FOR AN ISOLATED TORNADO IN THE MOST INTENSE STORMS. STORMS WILL MOVE NORTHEAST BACK TOWARD THE COAST AT AROUND 10 MPH NORTH OF MELBOURNE AND LAKE KISSIMMEE. TO THE SOUTH...STORM MOTION WILL BE RATHER ERRATIC DUE TO WEAKENING MID AND UPPER LEVEL WINDS. ADDITIONALLY...A SQUALL LINE CURRENTLY MOVING THROUGH THE CENTRAL PANHANDLE AND NORTHEAST GULF OF MEXICO MAY HAVE THE POTENTIAL TO AFFECT NORTHERN LAKE OR VOLUSIA COUNTIES VERY LATE THIS AFTERNOON OR EARLY THIS EVENING. CONSEQUENTLY...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN FLORIDA UNTIL 500 PM...WHICH INCLUDES NORTHERN LAKE AND VOLUSIA COUNTIES. ...FLOOD IMPACT... LOCALIZED URBAN FLOODING WILL LIKELY OCCUR AS STORMS INTENSIFY THIS AFTERNOON...WITH RAINFALL OF BETWEEN ONE AND THREE INCHES POSSIBLE IN A SHORT PERIOD OF TIME. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED STORMS WILL MOVE OFF THE MAINLAND AND ACROSS THE INTRACOASTAL WATERS...BARRIER ISLANDS...AND INTO THE NEAR SHORE ATLANTIC WATERS THIS AFTERNOON. SQUALLS ABOVE 35 KNOTS...VISIBILITY NEAR ZERO IN TORRENTIAL RAIN...HAIL...AND FREQUENT CLOUD TO WATER LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS...MAINLY NORTH OF CAPE CANAVERAL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY... A QUICK TRANSITION TO THE WET SEASON HAS OCCURRED ACROSS EAST CENTRAL FLORIDA...AND STORMS REMAIN IN THE FORECAST EACH DAY THROUGH THE MIDDLE OF NEXT WEEK. CONDITIONS APPEAR FAVORABLE FOR DEVELOPMENT OF NUMEROUS SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING WILL ALSO POSE A SIGNIFICANT HAZARD TO SAFETY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR RESPECTIVE COUNTIES TODAY. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:10 PM EDT | Special Marine Warning | MLB | 65 min | |
| Jun 3, 2:19 PM EDT | Special Marine Warning | MLB | 116 min | |
| Jun 3, 3:24 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 51 min |
| Jun 3, 4:11 PM EDT | Severe Thunderstorm Warning | MLB | Seminole, Volusia | 49 min |
| Jun 3, 4:14 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 61 min |
| Jun 3, 4:18 PM EDT | Special Marine Warning | MLB | 117 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.